Washington, 2008

Heavy Snow in Washington, February 2 to 3, 2008

February 2 to 3, 2008 · NWS PDT · 2 events in 2 counties and zones

A low pressure area tracking over southern Oregon brought heavy snow to the east slopes of the southern Washington Cascades and the foothills of the Blue Mountains. 5), Walla Walla (4), 6 miles east of Walla Walla (4), and 9 miles northeast of Dayton (4).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A low pressure area tracking over southern Oregon brought heavy snow to the east slopes of the southern Washington Cascades and the foothills of the Blue Mountains. Snowfall amounts in inches included 11 miles west of Glenwood (8), Bickleton (7.5), Appleton (9), Trout Lake (8.5), Walla Walla (4), 6 miles east of Walla Walla (4), and 9 miles northeast of Dayton (4).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 1, 9:58 PM PST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 1, 9:58 PM PST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
958 PM PST FRI FEB 1 2008

UPDATED AVIATION DISCUSSION

.UPDATE...AN INITIAL SHORTWAVE HAS MOVED ASHORE AND IS BRINGING
LIGHT SNOW SHOWERS ALONG THE THE CASCADE CREST THIS EVENING. A
SECOND AND STRONGER WAVE WILL MOVE INTO THE AREA TOMORROW MORNING.
THE CURRENT WAVE IS NOT SHOWING HEAVY PRECIPITATION ON THE WEST SIDE
OF THE CASCADES SO DO NOT EXPECT HEAVY SNOW OVERNIGHT...BUT IT WILL
BE THE OPENING BURST OF WHAT LOOKS TO BE ANOTHER SIGNIFICANT SNOW
EVENT DURING THE NEXT 24 TO 36 HOURS. CLOUD COVER SHOW MID AND HIGH
LEVEL CLOUDINESS OVER THE AREA AND THAT WILL CONTINUE THROUGH THE
NIGHT...HELPING TO KEEP TEMPERATURES UP SOME. CURRENT FORECAST
GENERALLY HAS A GOOD GRASP OF THE SITUATION FOR THE REST OF THE
NIGHT. MAY NEED TO UPDATE LATER TO ADJUST TEMPERATURES IN A FEW
PLACES IF CURRENT TRENDS HOLD. PERRY

&&

.AVIATION...ISOLATED LIGHT SHOWERS WILL INCREASE OVERNIGHT NEAR THE
CASCADES AND IN THE BLUE MOUNTAINS AS AN INITIAL DISTURBANCE MOVES
INTO THE AREA. EXPECT VFR CEILINGS AND VISIBILITIES INTO EARLY
TOMORROW MORNING WHEN A STRONGER SYSTEM APPROACHES THE AREA. WESTERN
LOCATIONS...SUCH AS KDLS...KRDM AND KYKM WILL SEE MVFR CEILINGS WITH
RAIN AND SNOW SHOWERS TOMORROW MORNING AND AFTERNOON. THE SHOWERS
AND LOWERED CONDITIONS WILL CROSS THE REST OF THE AREA IN THE
AFTERNOON WITH KPSC...KALW AND KPDT EXPERIENCING MAINLY RAIN
SHOWERS. BY THE EVENING HOURS...MOST OF THE AREA WILL SEE MVFR
VISIBILITIES AS WELL AS SNOW SHOWERS DEVELOP AND INCREASE IN
INTENSITY. SURFACE WINDS MAY REACH 10 TO 20 KTS AT KRDM TOMORROW
AFTERNOON...OTHERWISE ALL TAF LOCATIONS WILL BE UNDER 15 KTS. PERRY

&&

.PREV DISCUSSION... /ISSUED 308 PM PST FRI FEB 1 2008/

SHORT TERM...TONIGHT THROUGH SUNDAY. CHALLENGE THIS PERIOD IS WITH
THE SNOW AND AMOUNTS THROUGH THE WEEKEND. A STORM OVER THE NE PAC
WILL APPROACH THE WA/OR COAST SPREADING MOISTURE INTO THE AREA THIS
EVENING. LIGHT SNOW WILL CONTINUE DEVELOPING OVERNIGHT ALONG AND
NEAR THE CASCADES WHERE WE HOISTED SNOW ADVISORIES AND WARNINGS AND
OVER THE GORGE/KITTITAS/YKM VALLEYS TO BEGIN AT 10PM. A 5H/VORT MAX
ALONG WITH THE MID LEVEL LOW PRESSURE TRAVELS ACROSS OUR AREA
SATURDAY. ALSO THE STRONGER 5H/VORT MAX CROSSES EXTREME SW OREGON
AND WE ALSO ISSUED SNOW WARNINGS AND ADVISORIES OVER THE SENECA AND
JOHN DAY AREAS RESPECTFULLY TO BEGIN EARLY SATURDAY MORNING. THE
SNOW MIGRATES EAST AND WILL OCCUR IN THE BLUES MTNS WHERE
ACCUMULATIONS ARE LIKELY BUT SHUD REMAIN BELOW ADVISORY CRITERIA.
ELSEWHERE SOUTHERLY WINDS IN AND NEAR LGD WILL DEVELOP LATE SATURDAY
AND SAT NITE THAT MAY CREATE SOME BLOWING SNOW IN LADD CANYON AND
SURROUNDING AREAS. THE MID LEVEL LOW PRESSURE DRIFTS ACROSS THE AREA
SUNDAY WITH THE SHOWERS CONTINUING. HOWEVER SOME DRIER AIR TRIES TO
INVADE THE REGION FROM THE WEST WITH DECREASING CHANCES OF SHOWERS
POSSIBLE WHEN ALL WARNING/ADVISORIES ARE EXPECTED TO EXPIRE SUNDAY.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...THE WEATHER SYSTEM THAT
MOVED THROUGH THE AREA OVER THE WEEKEND WILL MOVE TO THE EAST ON
SUNDAY NIGHT WITH PRECIPITATION SLOWLY DECREASING OVER THE AREA. A
RIDGE OF HIGH PRESSURE WILL BUILD TEMPORARILY FOR THE START OF THE
NEW WEEK. UPSLOPE SHOWERS OVER THE NORTHEAST MOUNTAINS WILL KEEP
PRECIPITATION CHANCES GOING INTO TUESDAY. MODELS BEGIN TO DISAGREE
WITH THE TIMING OF THE NEXT WEATHER SYSTEM WITH THE CANADIAN AND
EUROPEAN MODELS HOLDING ONTO THE RIDGE LONGER...WHILE THE GFS BRINGS
A COLD FRONT THROUGH THE AREA TUESDAY AND TUESDAY NIGHT. HAVE
DECIDED TO LEAN TOWARD THE GFS SOLUTION AS AN ACTIVE WEATHER PATTERN
IS MORE LIKELY TO CONTINUE NEXT WEEK...AND UPSTREAM SATELLITE
IMAGERY SEEMS TO AGREE WITH THIS. THE NEXT BIG WEATHER SYSTEM WILL
THEN APPROACH THE AREA BY THE END OF THE EXTENDED WITH A WARM FRONT
BRINGING WARMER AIR AND PRECIPITATION TO THE REGION WEDNESDAY NIGHT
INTO THURSDAY. DK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  29  36  31  36 /  20  40  70  70
ALW  30  37  31  36 /  20  40  70  70
PSC  29  37  27  37 /  30  40  60  60
YKM  22  34  29  36 /  60  80  80  80
HRI  28  37  28  36 /  20  40  60  60
ELN  21  32  25  33 /  60  80  80  80
RDM  20  33  25  35 /  60  80  80  80
LGD  25  32  25  35 /  40  60  80  80
GCD  22  35  25  34 /  50  70  80  80
DLS  29  38  31  38 /  60  80  80  80

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING FROM 4 AM SATURDAY TO 10 AM PST SUNDAY FOR
     ORZ506.

     SNOW ADVISORY UNTIL 10 AM PST SUNDAY FOR ORZ041-504.

     SNOW ADVISORY FROM 4 AM SATURDAY TO 10 AM PST SUNDAY FOR ORZ505.

     HEAVY SNOW WARNING UNTIL 10 AM PST SUNDAY FOR ORZ042-043.

WA...SNOW ADVISORY UNTIL 10 AM PST SUNDAY FOR WAZ024-026-027-501.

     HEAVY SNOW WARNING UNTIL 10 AM PST SUNDAY FOR WAZ502.

&&

TI:RYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/84/83
Hazardous weather outlook, Feb 1, 3:25 PM PST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PST FRI FEB 1 2008

UPDATED FOR WINTER HIGHLIGHTS

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
325 PM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES

ANOTHER PACIFIC STORM SYSTEM WILL SPREAD ABUNDANT MOISTURE ACROSS
THE PACIFIC NORTHWEST THIS WEEKEND.  SNOW WILL DEVELOP ALONG THE
EAST SLOPES OF THE WASHINGTON AND OREGON CASCADES AND AS FAR EAST AS
THE YAKIMA AND KITTITAS VALLEYS AND OVER WHEELER AND GILLIAM
COUNTIES.  IN THESE AREAS...HEAVY SNOW WARNINGS AND SNOW ADVISORIES
HAVE BEEN POSTED.  FOR ADDITIONAL INFORMATION...PLEASE REFER TO THE
LATEST PRODUCT...PDXWSWPDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SATURDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

SNOW SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

SEVERAL EMBEDDED WAVES ASSOCIATED WITH THE STRONG UPPER LOW PRESSURE
SYSTEM WILL BRING ADDITIONAL SNOW TO THE MOUNTAINS AND VALLEYS ON
SATURDAY.  SNOW LEVELS WILL LOWER DOWN TO THE COLUMBIA BASIN FLOOR
ON SUNDAY FOR A CHANCE OF SNOW IN ALL AREAS.  SNOW MAY BE HEAVY AT
TIMES ALONG THE EAST SLOPES OF THE WASHINGTON AND OREGON CASCADES
AND THE CENTRAL MOUNTAINS OF OREGON ON SATURDAY.  FURTHER DETAILS
CAN BE FOUND IN THE PRODUCT PDXWSWPDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS WEEKEND.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Southern Cascades

When
February 2, 12:00 AM PST to February 3, 10:00 AM PST
Where
East Slopes of the Southern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Blue Mountain Foothills

When
February 3, 1:00 AM PST to 4:00 PM PST
Where
Blue Mountain Foothills forecast zone
Reported by
Public
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70991, 70990.